Jump to content
CrazyBoards.org

Recommended Posts

hi all,

(mods move if wrong forum).

ive had a lot of things other than MI happen to my body in the past few months. now i have either a sinus infection or MRSA.

so, now ive got a shiny new bottle of [link=http://www.levaquin.com/levaquin/" target="_blank]levaquin[/link] 750 mg - 1 pill per day.

i already checked the drug-drug interactions.

anyone else use it, just wondering if there were any takers? and your experiences.

thanks,

db

Link to comment
Share on other sites

It's a lovely antibiotic.

Quinolones (includes Cipro and Levaquin) can have psychiatric effects, albeit infrequently. They are usually pretty short-lived. However, they do kill the hell out of bacteria, and chronic sinus infection doesn't do a lot for your mental health either.

Personally, I do fine on Levaquin, but Cipro has a marked depressant effect.

My take on it: if I start crashing out on the Cipro, I know what's happening, and I know it's short term - which helps me keep my act together enough that I don't do all the other things that make me even worse. It's not like I'm ever taking Cipro for fun, so it's the lesser of two evils for me.

Note that quinolones also get funky with your connective tissue, so take it easy with any exercise (weightlifting and Pilates, for example.) No need to be a couch potato, just step things down a notch and don't push your joints too hard.

Link to comment
Share on other sites

Yeah, with the exercise thing, I read the Patient Info sheet with Levaquin and it said to take it easy with your Achilles tendon. I'm not a runner (or a vigorous exerciser) so I just did my usual walking and all was well.

I had no side effects from Levaquin at all. And it worked and got rid of my sinuitis.

olga

Link to comment
Share on other sites

I'm not exactly an expert on having taken the antibiotic quinolones (in fact, I don't think I've ever taken one). However, for malaria prevention on my three trips to India (at 7, 10, and 13 years of age), I was put on a very low semiweekly dose of Lariam (mefloquine), an anti-malarial quinolone (all quinolones, regardless of what bug they fight, are based off of quinine, the first widely used malaria treatment).

(n.b. - Standard 'tonic water' also contains quinine as a flavoring, but it's in such low concentrations that it's not known, to my knowledge at least, to cause side effects or prevent malaria, for that matter.)

Let's just say that mefloquine and I did NOT get along, and especially that third trip to India when I was 13 made me so turned off by the overall experience that I haven't been back since (been 11 years so far). For that trip, my pediatrician had me on mefloquine for one whole month before and after the trip, as well as during the trip itself (I was on it for about 12 weeks total).

My parents (and the maternal grandma, only surviving grandparent) have told me that a lot of "new arrivals" to areas that require taking (antimalarial) quinolones (such as mefloquine) to prevent malaria infection end up suffering from a group of side effects that back in the day was called "cinchonism". Symptoms included nausea, increased sweating, vivid nightmares, and rarely, depression with suicidal ideation. (If you read the PI sheet for an old-fashioned quinolone, such as quinine itself, you'll see 'cinchonism' discussed.) 'Cinchonism' is what I (and a few other MIs on here) seem to have to begin with, no quinolone needed. (Mefloquine didn't make my situation any better, obviously!)

Most quinolone antibiotics (and antimalarials) do carry in their PIs' precautions and/or warnings sections a risk of new or worsened depression as well as potential suicidal ideation, so please take care of yourself psychiatrically while you're on this med.

Link to comment
Share on other sites

WHEEEEEEEEEEEEEEEEE...............

lets just say im a wee bit manic in a way i havent been in a long time. insomnia is one of the listed side effects and i have that. i havent had insomnia on my meds (except for certain times of my pregnancy) of my current MI cocktail (my sig) 95% is taken at night. and i usually fall asleep as soon as i hit the pillow. and i usually need naps. not last night & not today.

also a weird "not hungry" thing going on.

dont worry - baby is being taken care of.

as of right now im trying to talk myself into a nap.

db

Link to comment
Share on other sites

hi all,

after another night of insomnia, irritability, manic cleaning, racing thoughts, and the feeling that all my teeth were falling out - no more levaquin.

I called my ENT surgeon this morning and she agrees no more levaquin. she is calling in a different rx for me.

im glad that this med helps a lot of people. but for some crazies, like me, the side effects are more harmful - especially since insomnia, irritability & racing thoughts are the biggest issues in my manic side of bipolar.

i consider this a scientific learning experience about my MI and med reactions.

thanks to all who discussed this med with me.

db

Link to comment
Share on other sites

hi all,

after another night of insomnia, irritability, manic cleaning, racing thoughts, and the feeling that all my teeth were falling out - no more levaquin.

I called my ENT surgeon this morning and she agrees no more levaquin. she is calling in a different rx for me.

im glad that this med helps a lot of people. but for some crazies, like me, the side effects are more harmful - especially since insomnia, irritability & racing thoughts are the biggest issues in my manic side of bipolar.

i consider this a scientific learning experience about my MI and med reactions.

thanks to all who discussed this med with me.

db

Ouch. I hope they have you on something better now (Warning: if the drug's chemical/generic name contains "flox" in it, it's almost certainly another quinolone... and may give you the same mental adverse reaction/s.) Please discuss with your doc a med she knows is safe in the MI, and ensure that she understands the reactions some people (including both of us!) have to quinolone chemicals. These drugs again are very well-known for mental side-effects, ranging from your mania and insomnia to my reaction (to mefloquine) of severe, suicidal depression.

Meanwhile, best of health...

Link to comment
Share on other sites

Just remember to take the full course of the antibiotics (assuming you don't get nasty side effects), just to make sure that the meds get a chance to zap everything bad. (At the same time, I also hope you don't problems with the antibiotic killing too many good bacteria.)

Best of luck!

Link to comment
Share on other sites

hi,

herrfous - thanks!! Yes, my surgeon very much agrees levaquin is what caused my 2 day mania spree. surgeon rx'd augmentin 500 mg tablets 3 x a day for 10 days. much better. no side effects at all.

artemisia - thanks for your post, too. believe me - im gonna take every one of those pills. so far my digestive system & girlie parts are doing just fine.

thanks!!

db

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...